Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 3, NWS Detroit, MI

August 31, 2022Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 31, 2022, 3:57 AM EDT for Huron County, Michigan. It took effect at Aug 31, 2022, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2022, 3:57 AM EDT (07:57 UTC)
In effect from
Aug 31, 2022, 8:00 AM EDT
Expired
Aug 31, 2022, 10:00 PM EDT
In force
14 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2022-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2022-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WHUS43 KDTX 310757
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
357 AM EDT Wed Aug 31 2022

MIZ049-010200-
/O.NEW.KDTX.BH.S.0003.220831T1200Z-220901T0200Z/
Huron-
357 AM EDT Wed Aug 31 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...High wave action and dangerous swimming conditions
  expected.

* WHERE...Huron County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 3:51 AM EDT, 6 minutes earlier.

Area forecast discussion, Aug 31, 3:51 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
351 AM EDT Wed Aug 31 2022

.DISCUSSION...

Western edge of an upper level trough still over SE MI gradually
slides eastward over the course of the day, however, it holds
overhead long enough to prevent a full expansion of the Midwest
ridge into the region until early Thursday morning. Limited column
moisture keeps diurnal cloud cover in check today leading to mostly
sunny skies supporting deeper mixing depths into the 750-800mb
layer. Trough positioning allows a 30-40kt LLJ to work south out of
the Straits towards central Lake Huron this morning with the edge of
this feature looking to clip SE MI (especially the Thumb) this
afternoon and evening. Forecast soundings are depicting ~25-30kt
wind speeds at these aforementioned mixing heights offering the
potential for afternoon-evening gusts to reach the 20-30kt range
(25-35mph) - strongest winds expected over Thumb where upper flow is
greatest. Plenty of late August sun results in highs in the low 80s
across the region with a couple mid 80s not out of the question.
Skies clear out again overnight setting up another cooler night as
lows fall into the low to mid 50s.

Deamplifying upper ridge and associated surface high pressure
becomes fully established over the region Thursday morning. These
features govern local conditions through the end of the work week as
they slowly slide east towards the eastern seaboard. Ridge axis
crosses the area Thursday night setting up southwesterly return flow
for Friday and Saturday. 850mb temps rise into the mid to upper
teens (C) both days supporting highs in the upper 80s, perhaps with
a few 90s. A northern stream upper trough drops out of the northern
Canadian Rockies to near the James Bay Saturday driving an attendant
south into the Great Lakes. This front reaches southern MI latter
half of Saturday bringing a chance of showers and a few thunderstorms,
particularly north of I-69. Some signal for the front to slow or
stall over the area through the day Sunday which could keep a chance
for spotty showers/storms in the forecast, however given how far out
it still is, this carries quite a bit of uncertainty.

&&

.MARINE...

Flow becomes increasingly northwesterly throughout the day as deep
low pressure to the north and building high pressure to the south
compress the pressure gradient overhead. Aloft, the leading edge of
a robust low level jet digs into the Great Lakes this morning, with
the speed max pushing overhead this afternoon. This combined with
stronger cold air advection results in northwesterly gusts to
borderline gales across the northern portions of Lake Huron this
afternoon into early tonight. While marginal, have erred on the side
of issuing a Gale Warning for those portions of the lake given the
robust wind field aloft and magnitude of cold air dropping over the
warmer waters. NW flow also supports elevated wave heights of 3 to 5
feet primarily along the Lake Huron nearshore. Small Craft
Advisories are thus in effect through this evening for all nearshore
zones, but may need to extended along the Lake Huron shoreline if
elevated waves linger into Thursday morning. Winds and waves
diminish toward the end of the work week as high pressure builds in
with dry conditions. Next chance for showers/storms comes late
Saturday into early Sunday as a cold front drops through the region.

&&

.PREV DISCUSSION...
Issued at 1150 PM EDT Tue Aug 30 2022

AVIATION...

Se Mi will remain in a low level west-northwest flow regime through
the day Wednesday. Clear skies overnight will keep sfc winds under
10 knots. The onset of daytime heating will result in boundary layer
growth which will in turn allow westerly winds to steadily increase
after 15Z. Model soundings between 18Z and 21Z show steep low level
lapse rates, which will prove efficient in mixing stronger winds
aloft to the sfc. Current indications suggest frequent gust over 25
knots from mid Wed afternoon into early evening.

DTW THRESHOLD PROBABILITIES...

* Low in westerly crosswinds being exceeded Wednesday afternoon and
  evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 8 AM EDT this morning through this
     evening for MIZ049.

Lake Huron...Small Craft Advisory from 8 AM this morning to 10 PM EDT this
     evening for LHZ421-422-442-443.

     Gale Warning from noon today to 10 PM EDT this evening for LHZ361-
     362.

     Small Craft Advisory until 10 PM EDT this evening for LHZ441.

Lake St Clair...Small Craft Advisory from 8 AM this morning to 10 PM EDT this
     evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from 8 AM this morning to 10 PM EDT this
     evening for LEZ444.

&&

DISCUSSION...KDK
MARINE.......MV/KDK
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 30, 3:20 PM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service
Detroit/Pontiac MI 320 PM EDT Tue Aug 30 2022

MIZ047>049-053>055-061>063-310800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Genesee-Lapeer-St. Clair-
320 PM EDT Tue Aug 30 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060-068>070-075-076-082-083-310800-
Shiawassee-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
320 PM EDT Tue Aug 30 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-310800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
320 PM EDT Tue Aug 30 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect this evening for Saginaw Bay and
tonight for the nearshore waters along the tip of the thumb.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR/DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:50 PM EDTSmall Craft AdvisoryDTX24 hr
Aug 31, 3:55 AM EDTGale WarningDTX24 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.